Journal of Dynamics and Differential Equations

, Volume 18, Issue 1, pp 223–255 | Cite as

Forced Symmetry-Breaking of Square Lattice Planforms


Equivariant bifurcation theory has been used to study pattern formation in various physical systems modelled by E(2)-equivariant partial differential equations. The existence of spatially doubly periodic solutions with respect to the square lattice has been the focus of much research. Previous studies have considered the four- and eight-dimensional representation of the square lattice, where the symmetry of the model is perfect. Here we consider the forced symmetry-breaking of the group orbits of translation free axial planforms in the four- and eight-dimensional representations. This problem is abstracted to the study of the action of the symmetry group of the perturbation on the group orbit of solutions. A partial classification for the behaviour of the group orbits is obtained, showing the existence of heteroclinic cycles and networks between equilibria. Possible areas of application are discussed including Faraday waves and Rayleigh–Bénard convection. Subsequent studies will discuss other two- and three-dimensional lattices.


Forced symmetry-breaking square planforms heteroclinic cycles bifurcations 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Crawford J.D. (1991). Surface wave in nonsquare containers with square symmetry. Phys. Rev. Lett. 67(4):441–444CrossRefMathSciNetGoogle Scholar
  2. 2.
    Demircan A., Seehafer N. (2000). Nonlinear square patterns in Rayleigh–Bénard convection. Euro. Phys. Lett. 53(2): 202–208CrossRefGoogle Scholar
  3. 3.
    Dionne B., Golubitsky M. (1992). Planforms in two and three dimensions. Z. Angew. Math. Phys. 43(1):36–62MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Dionne B., Silber M., and Skeldon A.C. (1997). Stability results for steady, spatially periodic planforms. Nonlinearity 10(2):321–353MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Eckert K., Besterhorn M., and Thess A. (1998). Square cells in surfacetension-driven Bénard convection: experiment and theory. J. Fluid Mech. 356:155–197MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Edwards W.S., and Fauve S. (1993). Parametrically excited quasicrystalline surface waves. Phys. Rev. E 47(2):788–791CrossRefGoogle Scholar
  7. 7.
    Edwards W.S., and Fauve S. (1994). Patterns and quasi-patterns in the Faraday experiment. J. Fluid Mech. 278:123–148CrossRefMathSciNetGoogle Scholar
  8. 8.
    Fauve S., Kumar K., and Laroche C. (1992). Parametric instability of a liquid–vapor interface close to the critical point. Phys. Rev. Lett. 68(21):3160–3163CrossRefGoogle Scholar
  9. 9.
    Field M.J. (1980). Equivariant dynamical systems. Trans. Am. Math. Soc. 259(1):185–205MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Gatermann, K. (2000). Symmetry package for maple, Ver. 3.2. Available at URL. Scholar
  11. 11.
    Golubitsky, M., and Schaeffer, D. G. (1985). Singularities and Groups in Bifurcation, Theory, Vol. I, Applied Mathematical Sciences Vol. 51. Springer-Verlag, New YorkGoogle Scholar
  12. 12.
    Golubitsky M., and Stewart I. (2002). The Symmetry Perspective: From Equilibrium to Chaos in Phase Space and Physical Space, Progress in Mathematics Vol 200. Birkhäuser Verlag, BaselGoogle Scholar
  13. 13.
    Golubitsky M., Stewart I., Schaeffer D.G. (1988). Singularities and Groups in Bifurcation Theory, Vol II, Applied Mathematical Sciences vol 69. Springer-Verlag, New YorkGoogle Scholar
  14. 14.
    Gomes, M. G. M., Labouriau, I. S., and Pinho, E. M. (1999). Spatial hidden symmetries in pattern formation. In Pattern Formation in Continuous and Coupled Systems (Minneapolis, MN, 1998), IMA Math. Appl. Vol. 115, Springer-Verlag, New York, pp. 83–99.Google Scholar
  15. 15.
    Hou C., and Golubitsky M. (1997). An example of symmetry breaking to heteroclinic cycles. J. Differ. Equations 133(1): 30–48MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Hoyuelos M., Gian-Luca O., and Miguel M.S. (2003). Quantum correlations close to a square pattern forming instabiltity. Euro. Phys. J. D. 22(3):441–451Google Scholar
  17. 17.
    Juel A., Burgess J.M., McCormick W.D., Swift J.B., and Swinney H.L. (2000). Surface tension-driven convection patterns in two liquid layers. Phys. D 143:169–186MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Kessler D.A., Koplik J., and Levine H. (1988). Pattern selection in fingered growth phenomena. Adv. Phys. 37:255–339CrossRefGoogle Scholar
  19. 19.
    Kirk V., and Silber M. (1994). A competition between heteroclinic cycles. Nonlinearity 7(6):1605–1621MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Lauterbach R., Maier-Paape S., and Reissner E. (1996). A systematic study of heteroclinic cycles in dynamical systems with broken symmetries. Proc. R. Soc. Edinburgh Sect. A 126(4):885–909MATHMathSciNetGoogle Scholar
  21. 21.
    Lauterbach R., and Roberts M. (1992). Heteroclinic cycles in dynamical systems with broken spherical symmetry. J. Differ. Equations 100(1):22–48MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Maier-Paape S., and Lauterbach R. (2000). Heteroclinic cycles for reaction diffusion systems by forced symmetry-breaking. Trans. Am. Math. Soc. 352(7):2937–2991MATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Maple (1998). Waterloo Maple Inc. Version 7.Google Scholar
  24. 24.
    Melbourne I. (1999). Steady-state bifurcation with Euclidean symmetry. Trans. Am. Math. Soc. 351(4):1575–1603MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Milner S. (1991). Square patterns and secondary instabilities in driven capillary waves. J. Fluid Mech. 225:81–100MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Parker, M. J. (2003). Forced symmetry-breaking of Euclidean-equivariant partial differential equations, pattern formation and Turing instabilities. PhD thesis, University of Warwick.Google Scholar
  27. 27.
    Schatz M.F., VanHook S.J., McCormick W.D., Swift J.B., and Swinney H.L. (1999). Time-independent square patterns in surface-tension-driven Bénard convection. Phys. Fluids 11(9):2577–2582CrossRefMathSciNetGoogle Scholar
  28. 28.
    Swift, J. W. (1984). Bifurcation and symmetry in convection. PhD thesis, University of Berkeley.Google Scholar
  29. 29.
    Tokaruk W., Molteno T.C.A., and Morris S. (2000). Bénard-marangoni convection in two layered liquids. Phys. Rev. Lett. 84:3590–3593CrossRefGoogle Scholar
  30. 30.
    Tufillaro N., Ramshankar R., and Gollub J. (1989). Order-disorder transition in capillary ripples. Phys. Rev. Lett. 62(4): 422–425CrossRefGoogle Scholar
  31. 31.
    Turing A.M. (1952). The chemical basis for morphogenesis. Philos. Trans. R. Soc. London B 327:37–72CrossRefGoogle Scholar
  32. 32.
    Wiggins S. (1990). Introduction to Applied Nonlinear Dynamical Systems and Chaos, Texts in Applied Mathematics Vol 2. Springer-Verlag, New YorkGoogle Scholar
  33. 33.
    Zhang W., and Winñals J. (1996). Square patterns and quasi-patterns in weakly damped faraday waves. Phys. Rev. E 53:4283–4286CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc 2006

Authors and Affiliations

  • M. J. Parker
    • 1
  • M. G. M. Gomes
    • 2
  • I. N. Stewart
    • 1
  1. 1.Mathematics InstituteUniversity of WarwickCoventryUK
  2. 2.Instituto Gulbenkian de CienciaOeirasPortugal

Personalised recommendations